The FDA has published an injury report concerning an incident where a woman developed patchy hair loss following Restylane dermal filler injections.
Intense burning pain
Reported to the FDA – the federal agency responsible for the control and safety of food and drugs in America – by an unnamed physician, the woman was undergoing a facial augmentation procedure using injectable restylane dermal fillers.
She had a history of facial augmentation procedures and the injections were reportedly administered by a registered nurse. The fillers contained restylane (cross linked hyaluronic acid) 6ml and were injected into both of the woman’s temples.
Within half an hour of having these injections the report states that the woman developed ‘an intense burning pain in her right temple’. This was ‘treated with ice and an anti inflammatory herbal cream (arnica montana)’.
Noticeable patch of alopecia areata
Later on, the woman visited an urgent care clinic complaining of being in persistent pain for the past three days. She was treated there for a suspected infectious disease.
Just over two weeks after the procedure a dermatologist noticed the woman had ‘a well-defined patch of alopecia affecting 90% of hairs in the right temple with scattered superficial crusts’.
She was given a biopsy which confirmed non-scarring alopecia described in the report as having a ‘near-total shift out of anabena, focal trichomalacia, and pools of mucin consistent with ha (hyaluronic acid) in the dermis with a sparse perivascular inflammatory infiltrate as well as in a vessel lumen’.
Whilst alopecia areata was not suspected initially, previous instances of alopecia areata that presented similarly to those seen in this biopsy suggested this was also the case.
Accordingly, the woman was given steroid injections of empiric intralesional triamcinolone (5 mg/ml), which were repeated three weeks later.
Three months after the initial procedure 50 per cent regrowth was noticeable in the area affected by alopecia areata with no regrowth in the area of scarring alopecia.
Rare side effect
The report on the FDA’s website states that ‘this is the first report of acute alopecia secondary to filler-induced vascular compromise’. As such, it was recommended that patients considering these dermal fillers were warned of the rare potential side effect of hyaluronic acid-induced alopecia.
Additionally, it was noted that practitioners being able to recognise the ‘signs and symptoms of vascular comprise’, including acute alopecia, was critical. This would help them to take quick steps to minimise, prevent or treat any complications that arose.
Alopecia areata is an autoimmune condition which can be triggered by extreme stress or shock. It jolts the hair follicles into the resting phase of the hair growth cycle where they remain until they receive a signal to resume normal hair production. However, this signal may never come and whether it will or not is currently impossible to predict.
Treatment for alopecia areata is available with many Belgravia clients with mild-to-moderate hair loss seeing significant regrowth from daily use of minoxidil. Other treatments include topical immunotherapy although the success rate for this on-going treatment is thought to be around 40 per cent.
Although there is currently no treatment available for scarring alopecia due to hair being unable to grow through scar tissue, in some instances this can be addressed by a hair transplant surgeon.
The Belgravia Centre
The Belgravia Centre is the leader in hair loss treatment in the UK, with two clinics based in Central London. If you are worried about hair loss you can arrange a free consultation with a hair loss expert or complete our Online Consultation Form from anywhere in the UK or the rest of the world. View our Hair Loss Success Stories, which are the largest collection of such success stories in the world and demonstrate the levels of success that so many of Belgravia’s patients achieve. You can also phone 020 7730 6666 any time for our hair loss helpline or to arrange a free consultation.